Jump to section
The climbing nightshade is a type of vine from the potato family native to Asia and Europe and is capable of climbing up to 15 feet high. This vine will grow on top of just about any plant that will support it, and even those that do not. It has green leaves shaped like arrowheads and purple star shaped flowers with yellow stamens protruding from the center. The berries look and feel like cherry tomatoes but they are the most toxic. The glycoalkaloids in climbing nightshade are toxic enough to be fatal if enough is eaten, which is about 10 berries for an average sized horse. It can usually be found around forest edges and fields, back yards, creek beds, and wetlands. Climbing nightshade will take over and crowd out other native plants if not removed.
Climbing nightshade (Solanum dulcamara) poisoning is a life threatening condition caused by the consumption of any part of the plant. The toxic chemicals in the climbing nightshade are glycol-alkaloids solanine, solasodine, and beta-solamarine which cause gastric upset, abdominal pain, central nervous system problems, muscle spasms, coma, and death. The glycoalkaloids are actually neurotoxins, which interrupt the digestion process, cause birth defects, and destroy cell membranes. Climbing nightshade is from the same family as tomatoes, potatoes, and eggplant and even though the berries resemble small tomatoes, you should never let your animals eat them. In fact, if you have these plants in any field where your horse is allowed to graze you should eliminate them right away.
Depending on how much your horse consumed, the symptoms may include:
The scientific name of climbing nightshade is Solanum dulcamara from the Solanaceae family. However, it is also known by many other names such as:
The cause of climbing nightshade are the toxins:
If you suspect that your horse has been eating climbing nightshade, you need to see an equine veterinary professional right away. The sooner you can get treatment for your horse, the better the chance of survival. You will be asked about your horse’s medical history and shot records, when the toxic plants were eaten, and what symptoms you have seen. The veterinarian will perform a detailed physical examination, which will include vital signs, body condition score, behavior, stature, and palpation of the body.
In addition, the veterinarian will likely have you walk and trot your horse around to see how well the muscles are working. Head and abdominal radiographs (x-rays), CT scans, MRIs, and an ultrasound may be performed as well. Multiple laboratory tests such as a urinalysis, fecal examination, complete blood count (CBC), serum biochemical analysis, and a packed cell volume (PCV) to check for dehydration are the usual routine to rule out any other pre-existing conditions. In addition, an electrocardiograph (EKG) will be done to monitor the heart rate.
There are medications that can be given to stop the progress of some of the toxins. However, there are many more toxins that are immune to the drug and can affect your horse as well. Therefore, the first line of defense is to evacuate your horse’s intestinal system.
The first step is to remove any toxins or plant particles that may still be in your pet’s system. This is done by giving your horse activated charcoal to absorb the poisons and performing a gastric lavage. For this procedure, your horse will be sedated for safety while a nasogastric tube is inserted into the stomach through the mouth or nostril. Warm saline is pumped into the stomach through the tube and then drained back out the same way until the water runs clean.
Fluid and Oxygen Therapy
To rehydrate your horse, fluids will be administered through an intravenous (IV) line. This also helps flush the kidneys and promote good circulation. Oxygen will be administered by mask as needed.
A common glaucoma drug, Physostigmine, is given to enhance the acetylcholine signals in the brain. Stomach protectants will also be given to sooth the digestive tract. Other medications may be given as needed.
Your veterinarian may decide to hospitalize your horse for a few hours or overnight, depending on the amount of climbing nightshade that was consumed.
You may have to give your horse a special bland diet for a few days until the stomach heals and medications may need to be given. Make sure you follow all of the instructions carefully and call your veterinarian if you have any problems or questions. You may choose to employ the services of a horticulturist familiar with noxious weeds and plants to view your property and alert you to those that may need to be eliminated.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
© 2020 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app